Article

Myositis ossificans mimicking parosteal osteosarcoma: a case report and literature review.

Department of Orthopaedic Surgery, Hospital Clinic of Barcelona, University of Barcelona, Spain.
Acta orthopaedica Belgica (Impact Factor: 0.63). 04/2011; 77(2):274-9.
Source: PubMed

ABSTRACT Myossitis ossificans (MO) is an aberrant reparative process that causes benign heterotopic ossification in soft tissue. We report a case of MO presenting as a large mass located at the dorsal aspect of the distal thigh, with no history of trauma, with radiological and clinical features mimicking parosteal sarcoma. An incisional biopsy was performed and the mass was excised. The histological features identified the lesion as MO. In half of the cases, these ossifications may adhere to the periosteum. In these cases, the lesion is known as parosteal MO, which may be confused with a parosteal osteosarcoma. This parosteal MO seldom becomes malignant. We emphasize the importance of a differential diagnosis of MO, since these lesions may simulate tumours and lead to misdiagnosis.

0 Bookmarks
 · 
45 Views
  • Clinical Orthopaedics and Related Research 04/2005; · 2.79 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The development of heterotopic ossification (HO) as a complication of toxic epidermal necrolysis (TEN) has not been previously reported. TEN, also known as Lyell's syndrome, is a rare but serious skin disorder that typically occurs after the administration of drugs, especially sulfonamides, barbiturates, phenytoin, and nonsteroidal anti-inflammatory agents. TEN is characterized by the development of large fluid-filled bullae with separation of large sheets of skin. Complications of TEN can include extensive denudation of skin with dehydration and electrolyte abnormalities, gastrointestinal hemorrhage, acute tubular necrosis, secondary infection of denuded skin, pneumonia, bacterial conjunctivitis, keratitis, and septic infarcts of internal organs. We report a case of HO in a patient with TEN after treatment with trimethoprim-sulfamethoxazole. A 49-year-old man developed an erythematous rash, bullae, fever, and extensive skin loss consistent with a diagnosis of TEN. He was intubated for complications of TEN (pneumonia) and maintained on bed rest for several weeks. In addition, he developed HO that resulted in multiple joint contractures. He was treated with aggressive range of motion by physical therapy, surgical resection of the HO followed by radiation to both elbows, right hip, and right knee. Postoperative outpatient rehabilitation enabled improved function in his mobility and activities of daily living. HO is known to occur after spinal cord and brain injuries and burns. It has not been reported to occur after TEN. Our experience with this case suggests that HO may merit inclusion into the list of complications of TEN.
    Archives of Physical Medicine and Rehabilitation 08/1997; 78(7):774-6. · 2.36 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Neurogenic heterotopic ossification is a potential sequela of neurological disorders, especially spinal cord injury and head injury. The etiology is unknown. Clinical, radiologic, and bone scan findings are typical. Complications may threaten function. The differential diagnosis is crucial in its early stages. Treatment options include diphosphonates, non-steroidal anti-inflammatory drugs, and surgery. This article has reviewed the literature on neurogenic heterotopic ossification (HO), soft tissue ossification of neurologic disease, including pathogenesis, histology, presentation, diagnosis, natural history, complications, and current treatments.
    American journal of physical medicine 01/1988; 66(6):351-63.

Full-text

View
0 Downloads
Available from